Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 52, NWS Des Moines, IA

May 4, 2003Dallas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 7:20 PM CDT for Dallas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 7:20 PM CDT (00:20 UTC)
Expired
May 4, 2003, 7:45 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Dallas County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS53 KDMX 050020
SVRDMX
IAC049-050045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DALLAS COUNTY IN CENTRAL IOWA

* UNTIL 745 PM CDT

* AT 717 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DE SOTO...OR ABOUT 25
  MILES WEST OF DES MOINES...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR DE SOTO AROUND 725 PM...
  NEAR VAN METER AROUND 730 PM AND
  NEAR WAUKEE AROUND 740 PM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4151 9415 4148 9395 4153 9382 4186 9386


$$

MS/COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 4, 2:10 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
210 PM CDT SUN MAY 4 2003

WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA
THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL.
ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE
SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER.  ALSO WORRIED DEF ZONE
PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE
1-2 INCHES HAS ALREADY FALLEN.

.DSM...NONE

COGIL
Hazardous weather outlook, May 4, 1:45 PM CDT, 5 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT SUN MAY 4 2003

...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS
AFTERNOON WITH MODERATE TO HEAVY RAIN.  SOME MARGINALLY SEVERE HAIL
MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST.  GUSTY
WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER...
THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID
AFTERNOON ACROSS NEBRASKA AND KANSAS.  THESE STORMS WILL RAPIDLY
BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE
EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE
AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND ISOLATED STRONG TORNADOES.  THE MAIN THREAT WILL BE ALONG
AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA.  FARTHER
NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE
HAIL AND DAMAGING WINDS ARE STILL POSSIBLE.

THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST
RISK AREA REMAINING ACROSS SOUTHERN IOWA.  MORE HEAVY RAINFALL MAY
ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN
ADDITIONAL INCH OR TWO OF RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS
AFTERNOON INTO THIS EVENING.  SPOTTER ACTIVATION IS ALSO LIKELY IN
CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER
DIMINISHES FARTHER NORTH.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

In the hours before

Local storm report, May 4, 6:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0614 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    3 W ATLANTIC              IA   0.88 IN HAIL
05/04/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

0535 PM    1 SW GRISWOLD             IA   1.00 IN HAIL
05/04/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0557 PM    WIOTA                     IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

0609 PM    MASSENA                   IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

MR
Local storm report, May 4, 6:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0638 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0613 PM    W MASSENA                 IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

0619 PM    MASSENA                   IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0607 PM    4 S CUMBERLAND            IA   0.88 IN HAIL
05/04/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0600 PM    WIOTA                     IA   0.75 IN HAIL
05/04/03   CASS

0600 PM    4 S CUMBERLAND            IA   0.88 IN HAIL
05/04/03   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0610 PM    MASSENA                   IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

0620 PM    MASSENA                   IA   0.75 IN HAIL
05/04/03   CASS                           REPORTED BY TRAINED
                                          SPOTTER.

MR
Local storm report, May 4, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0642 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    CORNING                   IA   60 MPH TSTORM WIND
05/04/03   ADAMS                          REPORTED BY TRAINED
                                          SPOTTER.

MR
Local storm report, May 4, 6:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0645 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    LEIGHTON                  IA   0.75 IN HAIL
05/04/03   MAHASKA                        REPORTED BY STORM CHASER.

MR
Local storm report, May 4, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0651 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    3 W BRIDGEWATER           IA   1.75 IN HAIL
05/04/03   CASS

JOHNSON
Local storm report, May 4, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0719 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    8 SW EARLHAM              IA   0.88 IN HAIL
05/04/03   MADISON

0714 PM    MACKSBURG                 IA   0.88 IN HAIL
05/04/03   MADISON

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:04 PM CDTSevere Thunderstorm WarningDMXDecatur56 min
May 4, 7:12 PM CDTSevere Thunderstorm WarningDMXUnion48 min
May 4, 7:56 PM CDTSevere Thunderstorm WarningDMXWarren34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.